Over the last decade, the number of kids poisoned by melatonin has skyrocketed over 500 percent. In a new study published in the CDC’s Morbidity and Mortality Weekly Report, researchers collected data on more than 260,000 children poisoned by melatonin from 2012 to 2021. Poisonings from the popular sleep supplement soared from about 8,300 in 2012 to 53,000 10 years later. The largest jump occurred during the COVID-19 pandemic. For most children, taking too much melatonin only causes too much sleepiness, but it can also cause nausea, vomiting and stomach pain, and occasionally hospitalization and even death. While the study doesn’t offer reasons these overdoses occurred, the researchers speculate that rising stress levels are involved. Parents should know that melatonin is generally safe for kids, but it can be dangerous if they take too much.
Podcast (better-than-ever-daily): Play in new window | Download